• Users Online: 949
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2022  |  Volume : 11  |  Issue : 3  |  Page : 309-317

Treatment and management of hypersensitivity reactions developed against anti-tuberculosis drug


1 Department of Allergy and Immunology, Süreyyapasa Training and Research Hospital, University of Health Sciences, Istanbul, Turkey
2 Department of Chest Diseases, Süreyyapasa Training and Research Hospital, University of Health Sciences, Istanbul, Turkey

Correspondence Address:
Zeynep Yegin Katran
Department of Allergy and Immunology, University of Health Sciences, Süreyyapasa Training and Research Hospital, Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijmy.ijmy_78_22

Rights and Permissions

Background: The World Health Organization Global Tuberculosis Report 2021 defines tuberculosis as the second infectious disease that causes sickness and death after COVID 19 and ranks it as the 13th among the global causes of death. However, the prevalence of the patients developing a hypersensitivity reaction against antituberculosis treatment is yet unknown. This study aimed to investigate the prevalence of drug allergy against antituberculosis treatment and the management of such a problem. Methods: This is a case–-control study. All patients hospitalized in the tuberculosis inpatient service between February 01, 2015 and May 01, 2021 due to hypersensitivity reaction or who developed hypersensitivity during hospitalization were included in the case group. Patients who received inpatient treatment between the same dates and did not develop any drug allergy were included in the control group. The demographic characteristics of the patients, the tuberculosis diagnostic indicator, the type of hypersensitivity reaction that developed, the duration of the manifestation of the reaction and its treatment were evaluated for the purpose of the study. Results: A total of 2677 patients were hospitalized in the tuberculosis inpatient service between the specified dates. Two hundred and ten patients were consulted for drug hypersensitivity reactions in the Allergy Clinic. The prevalence of drug allergy in inpatients was calculated as 7.8%. One hundred and forty-eight patients examined by the authors were included in the study. Seventy-nine of the 148 patients (53.4%) who developed a hypersensitivity reaction were male, the mean age of these patients was 47.20 ± 18.95 years, 89.2% (n = 132) were citizens of the Republic of Turkey, 7.4% (n = 11) of the patients had received tuberculosis treatment before, 16.9% (25) had developed antituberculosis drug resistance and the bacteriological diagnosis was present in 79.7% (118) of the patients. Chi-square test results applied in the allergy group revealed that the risk of developing a hypersensitivity reaction is statistically significantly higher in female patients (P < 0.001), Turkish citizen patients (P = 0.004), in new cases (P = 0.017), in the group not diagnosed bacteriologically (histopathologically, clinically, and radiologically) (P = 0.006). The results of the logistic regression analysis performed also revealed that the risk of developing a hypersensitivity reaction is statistically significantly higher in female patients (P = 0.006), Turkish citizen patients (P = 0.023), in new cases (P = 0.017) and in the group not diagnosed bacteriologically (histopathologically, clinically, and radiologically) (P = 0.006). The success of the treatment was higher in the group that developed a hypersensitivity reaction compared to the control group. About 63.5% (94) of the patients examined developed Type I hypersensitivity reactions, whereas 36.7% (53) of the patients examined developed Type IV hypersensitivity reactions. Type I and Type IV reactions were observed simultaneously in a single patient. Considering the prevalence of developing a hypersensitivity reaction, pyrazinamide was determined as the drug inducing the hypersensitivity reaction in 25 (48.1%) patients. This figure was 15 patients (28.2%) for rifampicin, nine patients (17.3%) for isoniazid, and five patients (9.6%) for ethambutol. As a result, even patients who developed Type I or Type IV reactions were able to complete their antituberculous drug regimens with successful desensitization. Conclusion: The risk of developing an allergic reaction in patients who are administered on antituberculosis treatment is common, particularly in the first 2 months of treatment. However, we believe that the compliance of the patients to the antituberculosis treatment has been improved at the end of appropriate management of hypersensitivity reactions and the treatment results in success.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed178    
    Printed6    
    Emailed0    
    PDF Downloaded29    
    Comments [Add]    

Recommend this journal